Wisconsin, 2012Blizzard and Winter Storm in Wisconsin, December 19 to 20, 2012
December 19 to 20, 2012 · NWS ARX · 13 events in 13 counties and zones
A strong area of low pressure moved out of the Central Plains into Illinois and the Great Lakes region on December 19th and 20th. As this storm moved by, it produced a period of blizzard conditions during the morning and afternoon of the 20th as sustained north winds of 25 to 35 mph with higher gusts created poor visibility from falling and blowing snow.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved out of the Central Plains into Illinois and the Great Lakes region on December 19th and 20th. As this storm moved by, it produced a period of blizzard conditions during the morning and afternoon of the 20th as sustained north winds of 25 to 35 mph with higher gusts created poor visibility from falling and blowing snow. Impacts from the blizzard included closed roads, trapped vehicles, power outages, region wide school closings on the 20th with some schools remaining closed on the 21st or started 2 hours late. The accumulating snow started in southwest Wisconsin during the middle of the evening on the 19th and did not reach north central Wisconsin until the early morning hours of the 20th. Accumulations reached winter storm criteria of 6 inches between midnight and 7 a.m. on the 20th. Two bands of heavy snow, with accumulations of 10 or more inches, occurred. The first was from Grant County northeast through Richland County into the southern sections of Adams and Juneau Counties. The second was across northern Buffalo and Trempealeau Counties into northwest Jackson and southwest Clark Counties. The highest reported snow total in the southern band was 14.5 inches in Sinsinawa (Grant County) with 15.0 inches in the northern band just west of Whitehall (Trempealeau County). The Governor issued an executive order declaring a state of emergency before the storm hit. This placed the state emergency management, National Guard, State Patrol and other state and county agencies on high alert. National Guard troops were used to help rescue stranded drivers. Commercial flights in and out of the La Crosse Municipal Airport were canceled through the evening of the 20th. University of Wisconsin-La Crosse officials kept residence halls open an extra day before the Christmas break to house stranded students.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 19, 5:00 PM CST, 6 hours earlier.
Area forecast discussion, Dec 19, 5:00 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM CST WED DEC 19 2012
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
247 PM CST WED DEC 19 2012
MAIN FORECAST CONCERNS THIS PERIOD...IMPENDING WINTER STORM/BLIZZARD
TONIGHT/THU AND SNOW AMOUNTS/WINDS WITH IT.
18Z DATA ANALYSIS HAD A 996MB LOW OVER THE TX/OK PANHANDLE WITH
INCREASING PRESSURE FALLS INTO OK/KS/MO. SFC OBS SHOWED DEW POINTS
IN THE 40S/50S LIFTING NORTH THRU OK/AR INTO EASTERN KS/SOUTHERN MO
AHEAD OF THE PANHANDLE LOW. REGIONAL RADARS/SFC OBS SHOWED
INCREASING/EXPANDING SNOW OVER NORTHWEST KS/WESTERN HALF OF NEB AS
THE SHORTWAVE AND ITS FORCING/LIFT BEGIN TO EJECT INTO THE CENTRAL
PLAINS. CLOSER TO HOME FOR THE TIME BEING...LOW CLOUDS LINGERED OVER
MUCH OF WI/EASTERN MN/IA WHILE MID/HIGH CLOUDS WELL AHEAD OF THE
MID/UPPER LEVEL TROUGH WERE INCREASING OVER THE SOUTHWEST HALF OF
THE REGION.
19.12Z MODELS INITIALIZED QUITE WELL AND OFFER SIMILAR SOLUTIONS FOR
TONIGHT INTO SAT NIGHT. SOME DIFFERENCES WITH THE AMOUNT OF PRECIP/
SNOW PRODUCED ACROSS THE FCST AREA TONIGHT/THU...BUT ALL PRODUCE
MORE THAN THEIR 19.00Z OR 19.06Z RUNS. DPROG/DT OF 500MB HGTS AT
19/12Z SHOWED THE MODEL RUNS OF 17.12Z AND 18.12Z VERIFIED QUITE
WELL ACROSS NOAM/EASTERN PAC BUT MOST WERE A TAD FAST/WEAK WITH THE
SHORTWAVE DIGGING THRU THE SOUTHERN ROCKIES. TIGHTER CONSENSUS
CONTINUES TO DEVELOP TONIGHT/THU AS THE SOUTHERN ROCKIES SHORTWAVE/
TROUGH LIFTS TO NEAR SOUTHERN LK MI BY 00Z FRI...GENERALLY FAVORING
SLOWER/FURTHER WEST OF THE EARLIER RUNS. CONSENSUS REMAINS GOOD THU
NIGHT/FRI AS THE TROUGH MOVES EAST OF THE AREA AND RATHER STRONG
RIDGING BUILDS EAST ACROSS THE NORTHERN PLAINS. SOME DIFFERENCES
FRI NIGHT INTO SAT NIGHT BUT CONSENSUS HAS RIDGING ALOFT OVER THE
NORTH-CENTRAL CONUS AND TROUGHS ON THE COASTS. CHECK OF OBS VS.
MODEL DATA AT 18Z SHOWED ALL QUITE GOOD WITH THE OK/TX PANHANDLE
LOW AND MOISTURE LIFTING NORTH AHEAD OF IT. WV IMAGERY SHOWED ALL
MODELS LOOKING QUITE GOOD WITH THE SHORTWAVE DETAILS IN THE ROCKIES
TROUGH. PER SFC OBS AND RADAR REFLECTIVITY OVER NEB AND NEARBY
LOCATIONS...NAM/GFS/SREF MEAN LOOKED BETTER WITH 12-18Z QPF LOCATION
AND AMOUNTS THESE AREAS...EVEN THOUGH RAIN GAUGES ARE NOT CATCHING
THE SNOW WITH WINDS GUSTING TO 30+ MPH. WITH THE WETTER MODELS
LOOKING BETTER IN THE CENTRAL PLAINS AT 18Z...TRENDED SHORT TERM
FCST GRIDS TOWARD THEIR CONSENSUS...ESPECIALLY WITH SNOW
TONIGHT/THU. SHORT TERM FCST CONFIDENCE ON THE GOOD SIDE TONIGHT
THRU SAT NIGHT.
FOR THE SHORT TERM...QUESTION IS NO LONGER IF IT IS GOING TO SNOW
TONIGHT/THU...BUT HOW MUCH IS IT GOING TO SNOW. IMPRESSIVE SFC-600MB
FN CONVERGENCE SETS UP OVER THE AREA TONIGHT AS THE SFC-MID LEVEL
TROUGH EJECTS NORTHEAST TOWARD THE AREA. THIS UNDER STRONG 200-400MB
PV ADVECTION AHEAD OF THE NEUTRAL TO NEGATIVE TILT SHORTWAVE TROUGH
AND STRONG 300MB AGEOSTROPHIC FLOW/DIVERGENCE BETWEEN COUPLED 90 TO
120KT JET MAXES. ALL THIS FORCING/LIFT WILL EVENTUALLY HAVE
PLENTIFUL MOISTURE TO WORK WITH AS GULF OF MEX MOISTURE SPREADS
NORTH AHEAD OF THE WAVE AND INTO THE AREA AFTER MIDNIGHT. PW VALUES
IN THE INFLOW AIRMASS IN THE 0.75 TO 1 INCH RANGE AND 1000-500MB
SPECIFIC HUMIDITIES IN THE 6+ G/KG RANGE. THIS ALONG WITH A SUB-
TROPICAL MOISTURE CONNECTION ALOFT. COMBINATION OF THE MOISTURE...
STRENGTH AND DURATION OF FORCING/LIFT IS NOW EXPECTED TO PRODUCE A
BROAD SWATH OF 6 TO 18 INCHES OF SNOW /SOME 2 TO 4 INCHES HIGHER
THAN THE PREVIOUS FCST/ ACROSS THE FCST AREA MAINLY FROM LATER THIS
EVENING THRU THU.
LATEST MODEL/ENSEMBLE SUITE HAS SHIFTED THE TRACK OF THE LOW A BIT
TO THE NORTHWEST...IS STRONGER WITH THE LOW AND RAISED THE MOISTURE
IN THE INFLOW AIRMASS. MODELS CONTINUE TO INDICATE A DEEPER THAN
NORMAL DENDRITIC GROWTH ZONE /-5C TO -15C/ OVER THE FCST AREA LATE
TONIGHT/THU...AS MUCH AS 200MB DEEP CONCURRENT WITH THE FN
CONVERGENCE/LIFT AND DIVERGENCE ALOFT. SNOW-WATER RATIOS LOOKING TO
BE IN THE 15 TO 1 OR HIGHER RANGE. THIS LOOKS LIKE IT WILL BE
TEMPERED BY THE INCREASING SFC-700MB WINDS WHICH WILL TEND TO BREAK
UP THE SNOWFLAKES AND KEEP THE RATIOS LOWER. EITHER WAY...MODERATE
TO HEAVY SNOW WITH SNOW RATES OF 1 TO 2 INCHES/HR LOOK TO SPREAD
ACROSS THE AREA IN ROUGHLY THE 08-16Z TIMEFRAME LATE TONIGHT/THU
MORNING.
GIVEN THE INCREASED MOISTURE AND NORTHWEST SHIFT OF THE SFC
LOW/MID LEVEL TROUGH AND STRONGEST/DEEPEST OF THE FORCING/LIFT...
RAISED TOTAL SNOWFALL AMOUNTS INTO THE 6 TO 18 INCH ACROSS THE FCST
AREA...STILL HIGHEST OVER THE SOUTHEAST HALF OF THE FCST AREA WITH
THE STRONGEST LIFT/CLOSER TO THE RICH MOISTURE INFLOW. SHORT-TERM
FCST ALREADY UPGRADED ADVISORY TO WINTER STORM WARNING FOR BUFFALO/
WABASHA/TAYLOR COUNTIES. WITH STRONGER WINDS AND THREAT FOR MORE
SNOW THAN EARLIER EXPECTED...UPGRADED MOST OF SOUTHEAST MN/REST OF
NORTHEAST IA COUNTIES TO BLIZZARD WARNING DUE TO THE FLAT/OPEN
TERRAIN AND EXPECTATION OF SEVERE BLOWING/DRIFTING SNOW AND WHITE-
OUT CONDITIONS AT TIMES. THE STRONGER/DEEPENING LOW PRODUCES WINDS
OF 20-30MPH GUSTING UP TO 40MPH ACROSS MUCH OF THE AREA ON THU INTO
THU EVENING. WITH PLENTY OF FRESH SNOW AVAILABLE TO BLOW AROUND...
SOME LIGHT SNOW LIKELY STILL FALLING THU EVENING AND THE TIGHT
GRADIENT ON THE BACK SIDE OF THE LOW STILL OVER THE AREA...EXTENDED
ALL WINTER STORM/BLIZZARD WARNINGS TO 06Z FRI AS TRAVEL CONDITIONS
WILL REMAIN DIFFICULT AT BEST WELL INTO THE EVENING.
GRADIENT STARTS TO RELAX LATE THU NIGHT AS THE LOW PULLS AWAY...
WITH A SFC RIDGE OF HIGH PRESSURE BUILDING INTO THE UPPER MIDWEST
FOR FRI THRU SAT NIGHT. FRI THRU SAT NIGHT TRENDING TO BE A DRY...
QUIET AND COOL BUT NOT FRIGID PERIOD. AIRMASS DRAGGED SOUTH BEHIND
THE STRONG LOW IS NOT OF ARCTIC ORIGIN. COLDEST OF THIS AIRMASS IS
OVER THE AREA THU NIGHT/FRI...WITH 925MB TEMPS ALREADY MODERATING
FRI NIGHT AS LOW LEVEL WARM ADVECTION SPREADS ACROSS THE REGION.
FRI NIGHT LOOKING TO BE THE COLDEST NIGHT WITH THE FRESH SNOW COVER
AND SFC RIDGE AXIS/LIGHT WINDS OVER MN/IA/WI.
FAVORING THE MODEL/ENSEMBLE CONSENSUS...TRENDED TOWARD A BLEND OF
THE NUMERICAL TEMP GUIDANCE FOR TONIGHT THRU SAT NIGHT THOUGH DID
TREND TOWARD COLDER OF GUIDANCE LOWS FRI NIGHT WITH LIGHT WINDS AND
PLENTY OF FRESH SNOW COVER.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
247 PM CST WED DEC 19 2012
19.00Z/19.12Z MODELS IN REASONABLE AGREEMENT WITH EACH OTHER AND
THEIR PREVIOUS RUNS ON SUN WITH WEAK SHORTWAVE RIDGING TO BUILD
ACROSS THE UPPER MIDWEST. BETTER CONSISTENCY AMONG 19.12Z MODELS ON
MON AS A SHORTWAVE FEATURES THRU THE FLOW AND INTO THE UPPER
MIDWEST. BETWEEN MODEL CONSENSUS CONTINUES TO IMPROVE ON TUE/WED AS
LONGWAVE TROUGHING DEEPENS INTO THE WESTERN CONUS TUE THEN MOVES
INTO THE CENTRAL CONUS WED. LESSER RUN-TO-RUN CONSISTENCY MON-WED AS
THE MODELS TREND TOWARD A MORE COMMON SOLUTION. LONG-TERM FCST
CONFIDENCE AVERAGE SUN...THEN WITH PLENTY OF DETAIL DIFFERENCES AND
LESSER RUN-TO-RUN CONSISTENCY...CONFIDENCE IS BELOW AVERAGE MON-WED.
DUE TO AVERAGE OR LOWER CONFIDENCE...GENERALLY STAYED WITH THE
MODEL/ENSEMBLE CONSENSUS DATA SET IN THE LONG-TERM FCST PERIOD. FOR
SUNDAY...CAN HIGH PRESSURE LOOKS TO BUILD SOUTH INTO THE REGION
UNDER THE SHORTWAVE RIDGING ALOFT...FOR WHAT SHOULD BE A DRY BUT
COOL DAY. THE SFC HIGH THEN REMAINS OVER THE REGION MON...BUT MODELS
INDICATING A MID LEVEL SHORTWAVE TROUGH OF MODERATE STRENGTH TO BE
MOVING TOWARD OR ACROSS THE UPPER MIDWEST. THE LONGWAVE TROUGH AXIS
APPROACHES/ MOVES ACROSS THE AREA FOR CHRISTMAS DAY INTO WED...WITH
ONE OR MORE STRONGER SHORTWAVES TO BE ROTATING THRU IT. SMALL
CONSENSUS -SN CHANCES FOR MON-WED WEEK REASONABLE FOR NOW UNTIL
DIFFERENCES SETTLE DOWN AND DETAILS COME INTO BETTER FOCUS. AIRMASS
NOT THAT COLD WITH/ UNDER THE HIGH ON SUN BUT SOME COLDER LOW LEVEL
AIR...850MB TEMPS IN THE -10C TO -15C RANGE...GRADUALLY SETTLES INTO
THE NORTHERN PLAINS/UPPER MIDWEST MON-WED AS THE LONGWAVE TROUGH
MOVES EAST ACROSS THE CENTRAL CONUS. TEMPS NEAR TO BELOW NORMAL
REASONABLE SUN/MON WITH WHAT SHOULD BE PLENTIFUL SNOW COVER ACROSS
THE AREA...THEN BELOW TO MUCH BELOW NORMAL BY WED AS THE COLDER LOW
LEVEL AIRMASS SPREADS IN OVER THE SNOW COVER.
&&
.AVIATION...
500 PM CST WED DEC 19 2012
MAJOR SNOW STORM WILL IMPACT THE REGION TONIGHT THROUGH THURSDAY.
SNOW SHOULD START TO FALL BY 04Z OR SO...QUICKLY INCREASING IN
INTENSITY OVER THE NEXT COUPLE HOURS. VLIFR CIGS WITH VSBYS OF
1/2-1/4SM WILL BE PREDOMINANT FOR THE OVERNIGHT HOURS THROUGH 18Z ON
THU. 1-2 INCH PER HOUR SNOWFALL RATES WILL HAVE IMPACTS ON KEEPING
RUNWAYS CLEAR. IN ADDITION...WINDS WILL BE ON THE INCREASE
THURSDAY...SUSTAINED AT 20 TO 25 MPH WITH GUSTS OF 30 TO 40 MPH.
EXPECT BLOWING AND DRIFTING OF THE SNOW AS A RESULT...WHICH WILL
ALSO IMPACT THE VSBY EVEN AS THE SNOW TAPERS OFF IN THE AFTERNOON.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
247 PM CST WED DEC 19 2012
WI...BLIZZARD WARNING FROM 6 PM THIS EVENING TO MIDNIGHT CST
THURSDAY NIGHT FOR WIZ041>044-053>055-061.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT CST
THURSDAY NIGHT FOR WIZ017-029-032>034.
MN...BLIZZARD WARNING FROM 6 PM THIS EVENING TO MIDNIGHT CST
THURSDAY NIGHT FOR MNZ086>088-094>096.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT CST
THURSDAY NIGHT FOR MNZ079.
IA...BLIZZARD WARNING FROM 6 PM THIS EVENING TO MIDNIGHT CST
THURSDAY NIGHT FOR IAZ008>011-018-019-029-030.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....RIECKHazardous weather outlook, Dec 19, 9:30 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
930 PM CST WED DEC 19 2012
IAZ011-029-030-WIZ042>044-053>055-061-201100-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU-MONROE-
RICHLAND-VERNON-
930 PM CST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THROUGH TONIGHT
A BLIZZARD WARNING IS IN EFFECT UNTIL MIDNIGHT THURSDAY NIGHT.
HEAVY SNOW WILL FALL TONIGHT...WITH SNOWFALL RATES OF 1 TO 2 INCHES
PER HOUR AT TIMES. SNOW AMOUNTS OF 8 TO 10 INCHES ARE EXPECTED BY DAY
BREAK THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH CHRISTMAS DAY
HEAVY SNOW WILL CONTINUE TO FALL THROUGH THURSDAY WITH AN ADDITIONAL
6 TO 8 INCHES EXPECTED...BRINGING THE STORM TOTAL SNOWFALL TO 14 TO
18 INCHES. LOCALIZED HIGHER AMOUNTS ARE POSSIBLE.
NORTHWEST WINDS WILL RAPIDLY INCREASE TO 25 TO 35 MPH WITH GUSTS TO
45 MPH. THESE STRONG WINDS...COMBINED WITH THE HEAVY SNOWFALL...WILL
RESULT TO BLIZZARD CONDITIONS THURSDAY.
ONLY EMERGENCY TRAVEL SHOULD BE ATTEMPTED ON THURSDAY. STAY IN AND
BE SAFE. SPORADIC POWER OUTAGES ARE POSSIBLE AS WELL.
PLEASE SEE THE LATEST WINTER STORM STATEMENT FOR THE MOST UPDATED
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS AND REPORTS OF ROAD CLOSURES WOULD BE
APPRECIATED TONIGHT AND THURSDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>010-018-019-MNZ086>088-094>096-WIZ041-201100-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-LA CROSSE-MITCHELL-
MOWER-OLMSTED-WINNESHIEK-WINONA-
930 PM CST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LA CROSSE COUNTY WISCONSIN...
AND PARTS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA.
.DAY ONE...THROUGH TONIGHT
A BLIZZARD WARNING IS IN EFFECT UNTIL MIDNIGHT THURSDAY NIGHT.
SNOW WILL SPREAD ACROSS THE AREA TONIGHT...WITH PERIODS OF HEAVY SNOW
OVERNIGHT. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE.
6 TO 8 INCHES OF SNOW ARE EXPECTED BY DAY BREAK THURSDAY FROM LA
CROSSE...SOUTHWEST INTO NORTHEAST IOWA. 3 TO 6 INCHES ARE EXPECTED
BY DAY BREAK IN SOUTHEAST MINNESOTA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH CHRISTMAS DAY
HEAVY SNOW WILL CONTINUE TO FALL THURSDAY MORNING...TAPERING OFF
WEST TO EAST IN THE AFTERNOON. AN ADDITIONAL 4 TO 6 INCHES ARE
EXPECTED...BRINGING THE STORM TOTAL SNOWFALL TO 10 TO 14 INCHES FROM
LA CROSSE SOUTHWEST INTO NORTHEAST IOWA. 2 TO 4 ADDITIONAL INCHES
ARE EXPECTED IN SOUTHEAST MINNESOTA THURSDAY...WITH STORM TOTALS
IN THE 5 TO 10 INCH RANGE.
NORTHWEST WINDS WILL RAPIDLY INCREASE WITH WINDS OF 20 TO 35 MPH AND
GUSTS TO 45 MPH EXPECTED. THESE STRONG WINDS...COMBINED WITH THE
HEAVY SNOWFALL...WILL LEAD TO BLIZZARD CONDITIONS THURSDAY.
ONLY EMERGENCY TRAVEL SHOULD BE ATTEMPTED ON THURSDAY. STAY IN AND
BE SAFE.
PLEASE SEE THE LATEST WINTER STORM STATEMENT FOR THE MOST UPDATED
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS AND REPORTS OF ROAD CLOSURES WOULD BE
APPRECIATED TONIGHT AND THURSDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MNZ079-WIZ017-029-032>034-201100-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA-
930 PM CST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN AND NORTH
CENTRAL WISCONSIN...AND WABASHA COUNTY IN SOUTHEAST MINNESOTA.
.DAY ONE...TONIGHT
A WINTER STORM IS IN EFFECT UNTIL MIDNIGHT THURSDAY NIGHT.
SNOW WILL SPREAD ACROSS THE AREA TONIGHT...AND COULD BE HEAVY FROM
FROM 3 AM TO NOON THURSDAY. 2 TO 5 INCHES OF SNOW ARE EXPECTED BY DAY
BREAK THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH CHRISTMAS DAY
HEAVY SNOW WILL CONTINUE TO FALL THROUGH THURSDAY WITH AN ADDITIONAL
3 TO 5 INCHES EXPECTED...BRINGING THE STORM TOTAL SNOWFALL TO 5 TO 10
INCHES.
NORTHWEST WINDS WILL RAPIDLY INCREASE TO 20 TO 30 MPH WITH GUSTS TO
40 MPH. THESE STRONG WINDS...COMBINED WITH THE SNOWFALL...WILL
LEAD TO NEAR BLIZZARD CONDITIONS AT TIMES THURSDAY.
ONLY EMERGENCY TRAVEL SHOULD BE ATTEMPTED ON THURSDAY. STAY IN AND
BE SAFE.
PLEASE SEE THE LATEST WINTER STORM STATEMENT FOR THE MOST UPDATED
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS AND REPORTS OF ROAD CLOSURES WOULD BE
APPRECIATED TONIGHT AND THURSDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK
In the hours before
Local storm report, Dec 19, 8:06 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0806 PM CST WED DEC 19 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM SNOW EDGEWOOD 42.64N 91.40W
12/19/2012 E0.5 INCH CLAYTON IA PUBLIC
1 HOURS.
&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE. NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.Local storm report, Dec 19, 9:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0934 PM CST WED DEC 19 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM SNOW CUBA CITYPUBLIC 42.60N 90.43W
12/19/2012 E2.5 INCH GRANT WI PUBLIC
3 HOURS.
0923 PM SNOW CASSVILLE 8NE 42.80N 90.89W
12/19/2012 E0.5 INCH GRANT WI PUBLIC
3 HOURS.
0934 PM SNOW OELWEIN 1E 42.67N 91.92W
12/19/2012 M1.2 INCH FAYETTE IA COOP
3 HOURS. OBSERVER
&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE. NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.Winter Storm, Buffalo
- When
- December 19, 11:00 PM CST to December 20, 7:00 PM CST
- Where
- Buffalo forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
Snowfall reports across Buffalo County indicated between 8 and 10 inches of snow fell across much of the county. North winds between 25 and 35 mph created blowing and drifting snow and produced very poor driving conditions. The highest reported snow total was 10.3 inches in Mondovi.
Winter Storm, La Crosse
- When
- December 19, 11:00 PM CST to December 20, 7:00 PM CST
- Where
- La Crosse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
Snowfall reports across La Crosse County indicated between 6 and 8 inches of snow fell across much of the county. North winds between 25 and 35 mph created blowing and drifting snow and produced very poor driving conditions. The highest reported snow total was 8.0 inches just southeast of the city of La Crosse. Viterbo and Globe Universities canceled classes on Thursday the 20th. The La Crosse County Aging Unit was forced to shut down its Senior Nutrition Program making it unable to deliver meals to about 250 homebound residents.
Winter Storm, Trempealeau
- When
- December 19, 11:00 PM CST to December 20, 7:15 PM CST
- Where
- Trempealeau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
Snowfall reports across Trempealeau County indicated between 6 and 15 inches of snow fell across much of the county. North winds between 25 and 35 mph created blowing and drifting snow and produced very poor driving conditions. The highest reported snow total was 15.0 inches just west of Whitehall.
Winter Storm, Vernon
- When
- December 19, 11:00 PM CST to December 20, 7:30 PM CST
- Where
- Vernon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
Snowfall reports across Vernon County indicated between 6 and 10 inches of snow fell across much of the county. North winds between 25 and 35 mph created blowing and drifting snow and produced very poor driving conditions. The highest reported snow total was 10.3 inches in La Farge.
Winter Storm, Clark
- When
- December 20, 12:00 AM CST to 8:00 PM CST
- Where
- Clark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
Snowfall reports across Clark County indicated between 7 and 11 inches of snow fell across much of the county. North winds between 25 and 35 mph created blowing and drifting snow and produced very poor driving conditions. The highest reported snow total was 11.0 inches in Neillsville and Rock Dam Lake.
Winter Storm, Monroe
- When
- December 20, 12:00 AM CST to 7:30 PM CST
- Where
- Monroe forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Snowfall reports across Monroe County indicated between 6 and 8 inches of snow fell across much of the county. North winds between 25 and 35 mph created blowing and drifting snow and produced very poor driving conditions. The highest reported snow total was 8.3 inches in Four Corners.
Winter Storm, Jackson
- When
- December 20, 1:00 AM CST to 7:30 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
Snowfall reports across Jackson County indicated between 8 and 12 inches of snow fell across much of the county. North winds between 25 and 35 mph created blowing and drifting snow and produced very poor driving conditions. The highest reported snow total was 12.0 inches just north of Northfield.
Winter Storm, Taylor
- When
- December 20, 1:30 AM CST to 8:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
Snowfall reports across Taylor County indicated up to 6 inches of snow fell across parts of the county. North winds between 25 and 35 mph created blowing and drifting snow and produced very poor driving conditions. The highest reported snow total was 6.0 inches in Medford.
Blizzard, Crawford
- When
- December 20, 8:30 AM CST to 4:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Crawford County, especially on the ridge tops and higher terrain, during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed. The highest reported snow total was 13.9 inches in Prairie du Chien.
Blizzard, Grant
- When
- December 20, 8:50 AM CST to 4:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Grant County, especially on the ridge tops and higher terrain, during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed. The highest reported snow total was 14.5 inches in Sinsinawa.
Blizzard, Richland
- When
- December 20, 9:03 AM CST to 4:45 PM CST
- Where
- Richland forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Richland County, especially on the ridge tops and higher terrain, during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed. The highest reported snow total was 10.8 inches in Richland Center.
Blizzard, Adams
- When
- December 20, 9:20 AM CST to 5:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Adams County during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed. The highest reported snow total was 11.0 inches in the town of Adams.
Blizzard, Juneau
- When
- December 20, 9:20 AM CST to 4:45 PM CST
- Where
- Juneau forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Juneau County during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed. The highest reported snow total was 9.0 inches in Mauston.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, December 19, 20121 death · 17 injured · $1.0 million · 57 kt wind · 23 events
- Blizzard and Winter Storm in Nebraska, December 19 to 20, 20121 death · 24 events
- Winter Storm in Kansas, December 19 to 20, 20121 death · 1 injured · 12 events
- Blizzard and Winter Storm in Nebraska, December 19, 20121 death · 10 events
- Heavy Snow and Winter Weather in Montana, December 19 to 20, 20121 death · 3 events
- Flash Flood in Hawaii, December 19, 20121 death · 1 event
- Tornado and Hail in Arkansas, December 19 to 20, 20121 injured · $710,000 · EF1 · 26 events
- Winter Storm in Iowa, December 19 to 20, 2012$1.0 million · 41 events
- Tornado and Hail in Arkansas, December 19, 2012$410,000 · EF1 · 6 events
- Wildfire and Hail in Texas, December 19 to 20, 20121 injured · $337,000 · 1 in hail · 21 events
- Damaging Winds in Arkansas, December 19 to 20, 2012$320,000 · 67 kt wind · 19 events
- Damaging Winds in Texas, December 19 to 20, 2012$225,000 · 62 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421229, 421930, 422658, 422659, 421230, 421932, 421233, 422657, 421231, 421232, 422654, 421226, 421234.